Hail, Howard
- When
- March 27, 6:37 PM CST
- Where
- Howard County, 2.07 mi S of Dierks
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.090, -94.020
Pea to penny sized hail covered the ground just south of Dierks, Arkansas.
A weak warm front began moving northward across southern Arkansas during the daytime hours of March 27th. A weak trough remained in place across the region and the trough provided enough lift for strong thunderstorms to develop across portions of southern Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A weak warm front began moving northward across southern Arkansas during the daytime hours of March 27th. A weak trough remained in place across the region and the trough provided enough lift for strong thunderstorms to develop across portions of southern Arkansas. These thunderstorms produced mainly non-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 27, 1:42 PM CST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 242 PM CDT SUN MAR 27 2011 .DISCUSSION... COOL AND TENTATIVELY WET PATTERN IN STORE FOR THE FIRST HALF OF THIS WEEK. A SHORTWAVE ACROSS THE TEXAS PANHANDLE AT MIDDAY WILL MOVE EAST THIS AFTERNOON AND EVENING....BRINGING A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS TO THE FOUR STATE REGION. GIVEN THE STEEP MID LEVEL LAPSE RATES AND COOL TEMPERATURES...SOME HAIL WILL BE POSSIBLE TONIGHT. FOR MONDAY...TEMPERATURES WILL BE A LITTLE WARMER BUT STILL BELOW NORMAL...DUE TO CONTINUING CLOUD COVER. SOME BREAKS POSSIBLE IN THE AFTERNOON...BUT NOT LONG ENOUGH TO OFFSET CONTINUING COLD AIR ADVECTION. THEN BY MONDAY NIGHT...THE NEXT STORM SYSTEM DIGS INTO THE SOUTHERN ROCKIES...EJECTING THE FIRST OF A SERIES OF SHORT WAVES THAT WILL MOVE ACROSS THE REGION UNTIL THE LONG WAVE TROUGH PASSES WEDNESDAY NIGHT. THIS LOOKS TO THE BEST CHANCE FOR WIDESPREAD PRECIPITATION THE REGION HAS EXPERIENCED IN SEVERAL WEEKS. DURING THE 48 HOUR PERIOD FOR POSSIBLE RAIN...TUESDAY NIGHT LOOKS THE BEST AS THE NEXT COLD FRONT CROSSES THE REGION. THE GFS THIS RUN HAS TRENDED TOWARD PREVIOUS FASTER ECMWF SOLUTIONS...AND NOW IS IN AGREEMENT WITH THIS SYSTEM PASSING TO THE EAST OF THE AREA BY THURSDAY. SO FOR THURSDAY THROUGH NEXT SUNDAY...A DRY FORECAST WITH A WARMING TREND EXPECTED. && .AVIATION... A FAIRLY STEADY DECK OF LOW MVFR CIGS OF STRATOCU ACROSS CWA...HAS PERSISTED FOR SVRL HOURS...WITH NO MAJOR CHANGES IN SIGHT FOR ANOTHER SVRL HOURS...AS NEAR STNRY COLD FRONT SITUATED NEAR THE I-10 CORRIDOR. AN EAST TO WEST NARROW BAND OF CONVECTION ACROSS SE AR...BECMG MORE DIFFUSE ALONG THIS LINE OVER SW AR AND SE OK. THUS FAR...CONVECTION REMAINING JUST NORTH OF THE TXK AND ELD TERMINAL LOCATIONS. OVERNIGHT...SOME CIGS MAY DETERIORATE TO IFR AT TIMES...AND PATCHY FOG ALSO PSBL TONIGHT...ESPECIALLY NEAR PATCHY AREAS OF LIGHT RAIN OR CONVECTION THAT DEVELOPS. RAIN WILL DIMINISH BTWN 06-12Z MONDAY...BUT MOSTLY MVFR CIGS...AND NE WINDS...TO CONTINUE./VII/. && .PRELIMINARY POINT TEMPS/POPS... SHV 41 63 51 69 52 / 30 10 10 30 50 MLU 44 65 49 72 53 / 40 0 10 30 50 DEQ 38 61 48 59 46 / 20 0 20 50 50 TXK 40 60 48 62 45 / 30 10 20 40 50 ELD 40 63 45 66 47 / 30 0 10 40 50 TYR 42 63 52 70 46 / 20 10 20 30 50 GGG 42 62 50 70 49 / 30 10 10 30 50 LFK 48 67 56 75 55 / 20 10 10 30 50 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 14/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1126 AM CDT SUN MAR 27 2011 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-281100- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1126 AM CDT SUN MAR 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT CHANCE OF SEVERE WEATHER TODAY INTO THIS EVENING ACROSS THE FOUR STATE REGION. A WEAK SHORT WAVE COMBINED WITH UNSTABLE AIR ALOFT MAY RESULT IN THE DEVELOPMENT OF STRONG THUNDERSTORMS. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A MORE ACTIVE WEATHER PATTERN THIS WEEK WILL BRING A RETURN OF THUNDERSTORMS MAINLY ON TUESDAY...AND LASTING INTO THURSDAY NIGHT. A FEW OF THE STORMS WILL BE CAPABLE OF BECOMING STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... THE NEED FOR ACTIVATION OF STORM SPOTTER NETWORKS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IS LOW TODAY AND TONIGHT. HOWEVER...ANY ASSISTANCE WITH STORM REPORTS WILL BE APPRECIATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
625 PM CDT SUN MAR 27 2011
ARZ051-280000-
HOWARD-
625 PM CDT SUN MAR 27 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHWEST ARKANSAS...
HOWARD...
INCLUDING THE FOLLOWING LOCATIONS...
ATHENS AND UMPIRE...
AT 625 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM JUST EAST OF WICKES...OR 14 MILES
WEST OF UMPIRE...MOVING EAST NORTHEAST AT 55 MPH. THIS STORM MAY
AFFECT THE ATHENS COMMUNITY IN THE NEXT 15 MINUTES.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
15SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
657 PM CDT SUN MAR 27 2011
ARZ051-059-060-280045-
HEMPSTEAD-HOWARD-LITTLE RIVER-
657 PM CDT SUN MAR 27 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 745 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
LITTLE RIVER...HEMPSTEAD AND HOWARD...
INCLUDING THE FOLLOWING LOCATIONS...
ASHDOWN...BLEVINS...HOPE...PERRYTOWN...RICHMOND...SARATOGA...
TOLLETTE...WASHINGTON AND WILTON...
AT 657 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM JUST NORTH OF THE RICHMOND
COMMUNITY...OR 6 MILES SOUTHWEST OF ASHDOWN...MOVING EAST NORTHEAST
AT 55 MPH.
HALF INCH TO THREE QUARTER INCH DIAMETER HAIL IS EXPECTED WITH
THIS STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM
WARNING WILL BE NEEDED.
15SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
724 PM CDT SUN MAR 27 2011
ARZ050-051-280100-
HOWARD-SEVIER-
724 PM CDT SUN MAR 27 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
SEVIER AND HOWARD...
INCLUDING THE FOLLOWING LOCATIONS...
CENTER POINT...CORINTH...DE QUEEN...DIERKS AND LOCKESBURG...
AT 724 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 4 MILES NORTH OF LOCKESBURG...OR 9
MILES EAST OF DE QUEEN...MOVING EAST NORTHEAST AT 55 MPH. ANOTHER
STRONG THUNDERSTORM WAS INDICATED JUST TO THE WEST ABOUT 2 MILES
EAST OF DEQUEEN...MOVING EAST NEAR 55 MPH.
PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. SHOULD THESE STORMS
INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED.
15The Western Arkansas radar (KSRX), 137 km away, was scanning. The volume nearest the first event began at 00:35 UTC.
1 hail. Local standard time, as filed.
Pea to penny sized hail covered the ground just south of Dierks, Arkansas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282460.